Rhode Island, 2011

Excessive Heat in Rhode Island, July 22, 2011

July 22, 2011 · NWS BOX · 3 events in 3 counties and zones

A strong upper level ridge brought very hot temperatures to Southern New England. A moist southwest low level flow increased humidity levels such that heat index values rose above 105 degrees for a period of a few hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong upper level ridge brought very hot temperatures to Southern New England. A moist southwest low level flow increased humidity levels such that heat index values rose above 105 degrees for a period of a few hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 22, 6:13 AM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 22, 6:13 AM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
713 AM EDT FRI JUL 22 2011

.SYNOPSIS...
DANGEROUS HEAT AND HUMIDITY WILL AFFECT THE REGION THROUGH SATURDAY
WITH GENERALLY RAIN-FREE WEATHER. A COLD FRONT WILL BRING A
RETURN TO MORE SEASONABLE TEMPERATURES SUNDAY INTO THE MIDDLE OF
NEXT WEEK. THE BEST CHANCE OF SHOWERS WILL BE LATE MON INTO EARLY
TUE IN ASSOCIATION WITH A COLD FRONT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SUNNY SKIES ALONG WITH HAZY CONDITIONS WERE AFFECTING MOST OF THE
REGION EARLY THIS MORNING.  LOW CLOUDS AND FOG WERE CONFINED TO THE
CAPE/ISLANDS EARLY THIS MORNING...BUT THESE SHOULD BURN OFF BY LATE
MORNING/EARLY AFTERNOON.  DESPITE THE EXTREME HEAT AND HUMIDITY
TODAY...VERY WARM AND DRY MID LEVELS OF THE ATMOSPHERE SHOULD
PREVENT CONVECTION.  THEREFORE...WILL MAINTAIN A DRY FORECAST.

OTHERWISE...FCST STILL ON TAP FOR WHAT WILL LIKELY BE THE MOST
OPPRESSIVE DAY OF THIS HEAT WAVE IN SNE. WHILE H85 TEMPS HAVE
DROPPED A BIT IN COMPARISON TO YESTERDAY /SHOWING BETWEEN +20C AND
+23C/ AN EARLY START WITH MIN TEMPERATURES ONLY DIPPING INTO THE
MID TO UPPER 70S REGIONWIDE WILL LIKELY ALLOW TEMPS TO RISE
QUICKLY WITH FULL MIXING EXPECTED IN THE MORNING. GIVEN
THIS...SOME AREAS LOOK PRIMED TO REACH THE CENTURY MARK
TODAY...INCLUDING THE BOSTON...HARTFORD...MANCHESTER...AND
PROVIDENCE METRO AREAS. WHILE AMBIENT TEMPS ARE CLOSE/ABOVE HEAT
ADVISORY THEMSELVES IT WILL BE THE NATURE AND SPEED WITH WHICH NW
FLOW ALOFT IS ABLE TO MIX IN LOWER DWPT AIR BEHIND PUSHING THROUGH
SE MA ATTM.

CURRENT MET AND MAV GUIDANCE A BIT AHEAD OF CURRENT TRENDS IN
DWPT DROPOFF...WHILE BIAS CORRECTED GRIDS ARE A BIT TOO HIGH. USED
A BLEND OF STD MAV AND BC MET...WHICH LOOKS TO BE HANDLING CURRENT
TRENDS WELL. THIS SUGGESTS THAT DWPTS BEGIN DROPPING INTO THE 60S
FROM NW TO SE...BUT REMAIN IN THE 70S ALONG SRN AND ERN PORTIONS
OF THE FA. GIVEN THESE NEW OBSERVATIONS/DATA...HEAT INDEX VALUES
STILL FIT CURRENT HEADLINES...SO NO ADJUSTMENTS OTHER THAN TO
UPGRADE PORTIONS OF NORTHEAST MA INTO AN EXCESSIVE HEAT WARNING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
TONIGHT...
AFTER A HOT AND HUMID START TO THE EVENING ACROSS MUCH OF THE
REGION...THE WEAK COLD FRONT STALLED JUST S OF THE SRN COAST WILL
BEGIN TO PUSH FURTHER OUR TO SEA. THIS WILL ALLOW LOWER DWPT AIR
TO CONTINUE TO FILTER OVER THE REGION...HOWEVER MUCH OF THE REGION
N OF SRN COASTAL AREA WILL ALREADY BE IN THE MIX 60S FOR DWPTS BY
THIS TIME.

THE WEAK RIDGING EXPECTED TO BRING MOSTLY CLEAR SKIES DURING THE
DAY FRI WILL ALLOW FOR A CLEAR START TO THE EVENING. SO TEMPS MAY
BE ALLOWED TO DROP OFF FAIRLY QUICKLY AFTER SUNSET TO MEET THE
DRIER DWPTS. HOWEVER...MODELS ARE SUGGESTING SOME RESIDUAL MID TO
UPPER LVL MOISTURE/CLOUD COVER MAY MOVE IN WITH A SECONDARY WEAK
COLD FRONT AND THE REMNANTS OF AN MCS FROM UPSTREAM. THIS MAY CAP
RAD COOLING EVEN WITH LIGHT FLOW EXPECTED. THEREFORE...NOT AS MUCH
OF A RELIEF IN OVERNIGHT MINS AS COULD ULTIMATELY BE...BUT SOME
AREAS WILL LIKELY AT LEAST REACH INTO THE MID 60S. MET AND MAV
BLEND SUGGESTED THIS AS WELL.

HAVE KEPT CONDITIONS DRY FOR THIS FORECAST WITH FAIRLY ROBUST CAP
STILL IN PLACE. HOWEVER...WITH BREAKDOWN OF RIDGE AS SHORTWAVE
RIDGING MOVES E AND SHORTWAVE ENERGY ENTERS JET FROM THE NW...MAY
NEED TO WATCH UPSTREAM FOR DEVELOPMENT OF MCS. THE TIME MEAN JET
BEGINS ITS SRD MIGRATION OVERNIGHT...AND ELEVATED HEAT SRCS OR AN
ALREADY ESTABLISHED MCS MAY BE A THREAT IF THEY ARE ABLE TO BREAK
THE CAP. THIS IS A LOW PROBABILITY AS H7 TEMPS REMAIN ELEVATED
AROUND 12C AND H5 TEMPS ARE SLOW TO DECLINE...BUT FELT IT WAS
WORTH MENTIONING WITH BETTER STEERING FLOW APPROACHING SNE.

SATURDAY...
H85 SHOW LITTLE SIGN IN DECLINING DURING THE DAY SAT AS UPPER LVL
FRONT LAGS LLVL FEATURE. TEMPS AT THIS LVL ARE STILL APPROX +20C.
SO WITH ANOTHER ROUND OF FULL MIXING EXPECTED IN AT LEAST SOME
SUNSHINE...TEMPS ARE LIKELY TO REBOUND INTO THE MID AND EVEN UPPER
90S AGAIN ACROSS SNE. THE DIFFERENCE WILL BE THE LOWER DWPT AIR
WILL HAVE HAD A CHANCE TO FULLY MIX IN. THEREFORE...MUCH OF THE
REGION WILL ONLY HAVE HEAT INDEXES REACHING INTO THE 90S...WHICH
WILL PROVIDE SOME RELIEF. THE ONLY CAVEAT MAY BE JUST OFF THE SRN
COAST...WHERE THE DWPTS MAY NOT HAVE HAD A CHANCE TO FULLY MIX/DRY
OUT. THIS WILL HAVE TO BE MONITORED FOR THE POTENTIAL NEED FOR A
HEAT ADVISORY.

THE OTHER ISSUE IS THE PASSAGE OF A SECOND WEAK COLD FRONT DURING
THE DAYLIGHT HOURS. THIS WILL HAVE TWO EFFECTS...IT MAY ALLOW SOME
CLOUD COVER TO DEVELOP...REDUCING TEMPS...AND IT MAY ALSO PROVIDE
A FOCUS FOR LATE DAY CONVECTION NEAR THE COAST. WITH BETTER JET
SUPPORT ALOFT...AND SEVERAL FAST MOVING SHORTWAVES APPROACHING THIS
MAY NEED TO BE MONITORED. HAVE ADDED AT LEAST SOME SLIGHT CHANCE
POPS S OF THE MA PIKE. THIS IS PRIMARILY TO COVER THE CONVECTIVE
THREAT WITH THIS FROPA AS H5 TEMPS DROP CLOSER TO -10C AND H7
TEMPS TO AROUND 10C...SUGGESTING THE CAP CONTINUES TO SLOWLY ERODE
AT THAT TIME.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
HIGHLIGHTS...
 * A FEW SHOWERS/STORMS POSSIBLE SAT NIGHT/EARLY SUN SOUTH OF MA PIKE
 * RELIEF FROM HEAT AND HUMIDITY SUN THROUGH AT LEAST WED
 * BEST CHANCE FOR SHOWERS LATE MON INTO EARLY TUE

DETAILS...

SATURDAY NIGHT...
THERE ARE STILL SOME TIMING DIFFERENCES AMONGST THE MODELS...BUT
EXPECT THE COLD FRONT TO MOVE THROUGH THE REGION SAT NIGHT.  THE MID
LEVELS OF THE ATMOSPHERE REMAIN QUITE WARM INITIALLY...SO THE FRONT
SHOULD START TO COME THROUGH OUR REGION DRY.  HOWEVER...COOLING MID
LEVEL TEMPERATURES MAY BE ENOUGH TO ALLOW THE CAP TO BREAK SAT NIGHT
TO THE SOUTH OF THE MA TURNPIKE AS THE FRONT WORKS THROUGH THE
REGION.  THE TIMING OF THE FRONT AND MID LEVEL COOLING WILL
DETERMINE IF ANY CONVECTION IS ABLE TO OCCUR IN OUR COUNTY WARNING
OR IF IT OCCURS TO THE SOUTH OF OUR REGION.  WILL INCLUDE SOME 20 TO
30 PERCENT POPS SOUTH OF THE MA PIKE TO COVER THIS POTENTIAL...WITH
THE BEST CHANCE NEAR THE SOUTH COAST.  THE LATEST SREFS ALONG WITH
THE 00Z ECMWF/UKMET/GGEM HAVE TRENDED NORTH SO WILL HAVE TO SEE IF
THIS PATTERN CONTINUES ON THE 12Z RUNS.

SUNDAY...
THE MAIN STORY WILL BE RELIEF FROM THE EXCESSIVE HEAT BEHIND A COLD
FRONT.  THE MODELS ARE IN GENERAL AGREEMENT THAT AN MCS OVER THE
GREAT LAKES WILL TRACK EAST.  SOME OF THE LATEST MODEL GUIDANCE
INCLUDING THE SREFS/ECMWF/UKMET/GGEM SHOW THE MCS MAY IMPACT AT
LEAST OUR SOUTHERN ZONES SUNDAY MORNING.  THEREFORE...WILL INCLUDE
SOME 20 TO 30 POPS SOUTH OF THE MA PIKE FOR A FEW
SHOWERS/THUNDERSTORMS WITH THE BEST CHANCE NEAR THE SOUTH COAST.
LATER SHIFTS WILL LIKELY HAVE TO FINE TUNE THE POP FORECAST BASED ON
LATEST MODEL TRENDS OF HOW FAR NORTH THE MCS IS EXPECTED TO TRACK.

HIGH TEMPERATURES GENERALLY IN THE LOWER TO MIDDLE 80S WITH MUCH
LOWER HUMIDITY LEVELS...SO IT WILL FEEL QUITE COMFORTABLE OUTDOORS
COMPARED TO WHAT WERE CURRENTLY EXPERIENCING.  SEA BREEZES WILL
LIKELY DEVELOP ON THE IMMEDIATE COAST WITH AFTERNOON TEMPERATURES
MAINLY IN THE 70S IN THESE LOCATIONS.

MONDAY AND TUESDAY...
PLEASANT TEMPERATURES AND HUMIDITY LEVELS ARE EXPECTED OVER THIS
TIME.  IN FACT...HIGHS BOTH DAYS SHOULD GENERALLY BE IN THE 70S TO
AROUND 80 WHICH IS BELOW NORMAL FOR THIS TIME OF YEAR.  A SHORTWAVE
AND ASSOCIATED COLD FRONT WILL PROBABLY BRING A ROUND OF SHOWERS TO
THE REGION...MAINLY LATE MON INTO EARLY TUE.  WILL HAVE SOME CHANCE
POPS TO COVER THIS SCENARIO...BUT LATER SHIFTS WILL HAVE TO CONSIDER
UPGRADING TO LIKELY POPS FOR A TIME IF MODEL TRENDS CONTINUE.  WHILE
WE CAN/T RULE OUT SOME ISOLATED EMBEDDED THUNDER DID NOT INCLUDE IN
THE FORECAST AT THIS TIME AS INSTABILITY IS MARGINAL.

WEDNESDAY AND THURSDAY...
WE WILL LIKELY SEE A SLOW MODERATION IN TEMPERATURES AS THE UPPER
LEVEL TROUGH OVER NEW ENGLAND MOVES EAST OF OUR REGION.  THE MUCH
WARMER AIR MAY WILL LIKELY REMAIN TO OUR WEST THROUGH THURSDAY...BUT
SHOULD SEE HIGHS COME BACK WELL INTO THE 80S ACROSS MOST LOCATIONS
BY THURSDAY.  AS FOR PRECIPITATION CHANCES...ITS REALLY CHALLENGING
TO TRY TO ASSESS POTENTIAL THIS FAR OUT ESPECIALLY THIS TIME OF
YEAR.  JUST INCLUDED A SLIGHT CHANCE OF A FEW SHOWERS AS A WARM
FRONT MAY WORK THROUGH THE REGION.  HOWEVER...MOST OF THIS PERIOD
WILL LIKELY BE DRY AS THE MODELS CURRENTLY DO NOT SHOW SIGNIFICANT
FORCING FOR WIDESPREAD PRECIPITATION.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

TODAY...
LIFR CONDITIONS ON THE CAPE/ISLANDS SHOULD IMPROVE TO VFR MARGINAL
MVFR CONDITIONS BY LATE MORNING OR EARLY AFTERNOON AS THE LOW CLOUDS
BURNOFF.  OTHERWISE...HIGH CONFIDENCE IN VFR TO MARGINAL VFR
CONDITIONS ACROSS MOST TERMINALS.  THIS A RESULT OF HAZE THAT WILL
OCCASIONALLY REDUCE VISIBILITIES TO 4 OR 5 MILES.

TONIGHT...
VFR AT MOST INTERIOR LOCATIONS. FOG AND STRATUS MAY REDUCE VSBYS
AND CIGS TO MVFR AND IFR AT CAPE AND ISLANDS LATE NIGHT.

SATURDAY...
MEDIUM TO HIGH CONFIDENCE VFR THROUGH MUCH OF THE DAY.
MAY BE AN ISOLD AFTERNOON -SHRA/TSTM WITH LOCALIZED REDUCTION IN
VSBYS AND CIGS.

KBOS TERMINAL...MOSTLY VFR THROUGH SATURDAY. THERE IS THE CHANCE
FOR SOME REDUCTION IN VSBYS IN HAZE TONIGHT AND DURING DAYLIGHT
HOURS WHICH MAY FALL INTO MVFR CATEGORY...TIMING ON THIS REDUCTION
IS LOW CONFIDENCE ATTM. WINDS WILL SHIFT TOWARD THE W WITH A FEW
GUSTS APPROACHING 20 KTS POSSIBLE.

OUTLOOK...SATURDAY NIGHT THROUGH TUESDAY...

SATURDAY NIGHT AND SUNDAY...MEDIUM CONFIDENCE IN MAINLY VFR
CONDITIONS.  LOW TO MEDIUM PROBABILITY OF BRIEF MVFR CONDITIONS IF
ANY PRECIPITATION ENDS UP AFFECTING OUR SOUTHERN AREAS FOR A SHORT
TIME.

MONDAY AND TUESDAY...MEDIUM CONFIDENCE.  A PERIOD OF MVFR-IFR
CONDITIONS ARE LIKELY LATE MON/MON NIGHT IN SHOWERS.
OTHERWISE...MOST OF THE TIME WILL LIKELY SEE VFR CONDITIONS.

&&

.MARINE...
TODAY...WINDS CONTINUE TO DROPOFF THIS MORNING AND ARE EXPECTED
TO CONTINUE REMAIN BELOW SCA THRESHOLDS TODAY. REMAINING 5 FT PLUS
SWELL WILL JUST AFFECT THE SOUTHERN OUTER-WATERS...SO WILL MAINTAIN
HEADLINES IN THAT REGION.  OTHERWISE...THE REST OF OF THE REGION
WILL NOT NEED ANY SCA HEADLINES.

FRIDAY NIGHT...
SEAS CONTINUE TO DELCINE TO BELOW SCA THRESHOLDS OVERNIGHT OVER
ALL WATERS. WINDS REMAIN LIGHT WITH A WEAK COLD FROPA.

SATURDAY...
WINDS AND SEAS REMAIN LIGHT WITH WEAK COLD FROPA...BUT MAY BE SOME
LATE DAY TSTM DEVELOPMENT OVER SRN WATERS.

OUTLOOK...SATURDAY NIGHT THROUGH TUESDAY...

GRADIENT SHOULD GENERALLY REMAIN WEAK ENOUGH TO KEEP WINDS AND SEAS
BELOW SCA THRESHOLDS FOR MOST IF NOT THE ENTIRE PERIOD.  A COLD
FRONT MOVING THROUGH THE REGION MAY PRODUCE A BRIEF PERIOD OF LOW 20
KNOT NORTHEAST WIND GUSTS LATE SAT NIGHT/EARLY SUN IN THE COOL AIR
ADVECTION PATTERN.

&&

.CLIMATE...
BELOW ARE THE RECORD HIGHS FOR TODAY AND FRIDAY AND SATURDAY...

HIGH TEMPERATURE RECORDS FOR TODAY...

BOS...103 IN 1926
ORH...99  IN 1926
PVD...100 IN 1926
BDL...101 IN 1926

SATURDAY JULY 23RD:

BOS...100 IN 1952
ORH...96  IN 1952
PVD...97  IN 1978
BDL...99  IN 1978

ADDITIONAL CLIMATE INFORMATION:

MAXIMUM TEMPERATURES OF 100 DEGREES OR HIGHER IN BOSTON (TOTAL 24)

              NUMBER OF DAYS SINCE 1872:
100                 11
101                  7
102                  4
103                  1
104                  1 *WARMEST HIGH ON RECORD JULY 4, 1911

THE MERCURY HAS REACHED OR ECLIPSED THE 100 DEGREE MARK 24 TIMES IN
BOSTON SINCE 1872.  THE MOST RECENT DATE WAS JULY 6, 2010 WHEN THE
TEMPERATURE SOARED TO 100 DEGREES.

---------------------------------------------------------------------

MAXIMUM TEMPERATURES OF 100 DEGREES OR GREATER IN PROVIDENCE (TOTAL 18)

           NUMBER OF DAYS SINCE 1905:
100                 14
101                  1
102                  2
103                  0
104                  1 *WARMEST HIGH ON RECORD AUG 2, 1975

THE MERCURY HAS REACHED OR ECLIPSED THE 100 DEGREE MARK 18 TIMES IN
PROVIDENCE SINCE 1905.  THE MOST RECENT DAY WAS JULY 6, 2010 WHEN
THE TEMPERATURE SOARED TO 102 DEGREES.

---------------------------------------------------------------------

MAXIMUM TEMPERATURES OF 100 DEGREES OR GREATER IN HARTFORD (TOTAL 23)

           NUMBER OF DAYS SINCE 1905
100                 13
101                  7
102                  3 *WARMEST HIGH ON
                        RECORD JULY 6, 2010
                        AUG 9,2001
                        AND JULY 3, 1966

THE MERCURY HAS REACHED OR ECLIPSED THE 100 DEGREE MARK 23 TIMES IN
HARTFORD.  THE MOST RECENT DATE WAS JULY 7, 2010 WHEN THE
TEMPERATURE SOARED TO 100 DEGREES.  NOTE THERE WERE THREE
CONSECUTIVE DAYS OF 100 DEGREE OR GREATER MAXIMUM TEMPERATURES FROM
7/19 TO 7/21 1991.  THAT IS THE LONGEST CONSECUTIVE
DURATION.

---------------------------------------------------------------------

MAXIMUM TEMPERATURE OF 100 DEGREES OR GREATER IN WORCESTER (1 TOTAL)
              NUMBER OF DAYS SINCE 1892

102                  1  *WARMEST DAY JULY 4, 1911

THE MERCURY HAS REACHED OR ECLIPSED THE 100 DEGREE MARK IN WORCESTER
1 TIME SINCE 1905.  THIS OCCURRED ON JULY 4, 1911 WHEN THE
TEMPERATURE SOARED TO 102 DEGREES.

---------------------------------------------------------------------

ALL DAY MINIMUM TEMPERATURES OF 80 DEGREES OR WARMER IN BOSTON (7 TOTAL)

                NUMBER OF DAYS SINCE 1872
83              AUG 2, 1975
81              JULY 5, 1999 AND JULY 21, 1991
80              JULY 3, 2002, JULY 20, 1977, JUNE 6, 1925 AND
                JULY 11,1911

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...EXCESSIVE HEAT WARNING FROM NOON TODAY TO 6 PM EDT THIS
     EVENING FOR CTZ002>004.
MA...AIR QUALITY ALERT FROM 2 PM THIS AFTERNOON TO 11 PM EDT THIS
     EVENING FOR MAZ020>024.
     HEAT ADVISORY FROM NOON TODAY TO 6 PM EDT THIS EVENING FOR
     MAZ004>007-010>012-019>022-026.
     EXCESSIVE HEAT WARNING FROM NOON TODAY TO 6 PM EDT THIS
     EVENING FOR MAZ013>018.
NH...HEAT ADVISORY FROM NOON TODAY TO 6 PM EDT THIS EVENING FOR
     NHZ012-015.
RI...AIR QUALITY ALERT FROM 2 PM THIS AFTERNOON TO 11 PM EDT THIS
     EVENING FOR RIZ005>008.
     HEAT ADVISORY FROM NOON TODAY TO 6 PM EDT THIS EVENING FOR
     RIZ005-007.
     EXCESSIVE HEAT WARNING FROM NOON TODAY TO 6 PM EDT THIS
     EVENING FOR RIZ001>004-006.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 AM EDT SATURDAY FOR ANZ254>256.

&&

SYNOPSIS...FRANK/DOODY
NEAR TERM...FRANK/DOODY
SHORT TERM...DOODY
LONG TERM...FRANK
AVIATION...FRANK/DOODY
MARINE...FRANK/DOODY
CLIMATE...FRANK
Hazardous weather outlook, Jul 22, 6:37 AM EST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
737 AM EDT FRI JUL 22 2011

MAZ002-003-008-009-NHZ011-231145-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-CHESHIRE NH-
737 AM EDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ023-024-RIZ008-231145-
DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
737 AM EDT FRI JUL 22 2011

...AIR QUALITY ALERT IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ004-010>012-019-026-NHZ012-015-231145-
NORTHERN WORCESTER MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
737 AM EDT FRI JUL 22 2011

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002>004-MAZ005>007-013>018-RIZ001>004-231145-
HARTFORD CT-TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
737 AM EDT FRI JUL 22 2011

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS AND NORTHERN RHODE
ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ020>022-RIZ005-007-231145-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-BRISTOL RI-
NEWPORT RI-
737 AM EDT FRI JUL 22 2011

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...
...AIR QUALITY ALERT IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   AIR QUALITY ALERT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RIZ006-231145-
WASHINGTON RI-
737 AM EDT FRI JUL 22 2011

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...
...AIR QUALITY ALERT IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.
   AIR QUALITY ALERT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-231145-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
737 AM EDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 excessive heat. Local standard time, as filed.

Excessive Heat, Eastern Kent

When
July 22, 9:00 AM EST to 5:00 PM EST
Where
Eastern Kent forecast zone
Reported by
ASOS
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

The Automated Surface Observing System at T.F. Green State Airport (KPVD) recorded heat indexes of 105 to 106 over an eight hour period.

Excessive Heat, Northwest Providence

When
July 22, 9:00 AM EST to 2:00 PM EST
Where
Northwest Providence forecast zone
Reported by
AWOS
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

The Automated Weather Observation System at North Central State Airport (KSFZ) near Smithfield recorded heat indexes of 105 to 107 over a five hour period.

Excessive Heat, Newport

When
July 22, 10:00 AM EST to 3:00 PM EST
Where
Newport forecast zone
Reported by
ASOS
Coordinates
41.500, -71.281 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Newport State Airport (KUUU) recorded heat indexes of 106 to 110 over a five hour period.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2011Every state in 2011This day in weather historyWarnings in Rhode Island, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334456, 334458, 334457.